Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 220, NWS Dodge City, KS

June 26, 2002Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 26, 2002, 3:20 AM CDT for Gray County, Kansas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2002, 3:20 AM CDT (08:20 UTC)
Expired
Jun 26, 2002, 4:00 AM CDT
In force
40 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Gray County, KS

The radar

The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 08:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1098 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1098 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2348 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 260820
SVRDDC
KSC069-260900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GRAY COUNTY IN SOUTHWEST KANSAS

* UNTIL 400 AM CDT

* AT 320 AM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 6 MILES NORTH OF CIMARRON...MOVING SOUTHEAST AT 15
  MPH.

* SOME LOCATIONS AFFECTED
  CIMARRON AT 325 AM CDT
  MONTEZUMA AT 355 AM CDT
  ENSIGN AT 400 AM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES,
  WIND UP TO 60 MILES AN HOUR,
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING,

STAY AWAY FROM WINDOWS. AVOID USING THE TELEPHONE OR OTHER ELECTRICAL
EQUIPMENT WHILE LIGHTNING IS IN THE AREA.

LAT...LON 3795 10033 3788 10051 3748 10051 3748 10022
          3785 10023

BURGERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 3:02 AM CDT, 18 minutes earlier.

Area forecast discussion, Jun 26, 3:02 AM CDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 AM CDT WED JUN 26 2002

DAYS 1-2...
MAIN CHALLENGE WILL BE PRECIP NEXT COUPLE DAYS BASED ON LOCATION OF
SURFACE BOUNDARY POSITION.  TSRA STILL ADVANCING SOUTHWARD BUT
STEADILY WEAKENING AS STORMS MOVING INTO LOWER CAPE REGION. ETA
BRINGS WHAT APPEARS TO BE A VORT INTO WESTERN CWA. THIS IS MOST
LIKELY SOME FEEDBACK FROM WEAKENING MCS OVER NORTHWEST KANSAS.
MODELS PUT FRONT ABOUT HALFWAY THROUGH CWA TODAY AND STALLS IT OUT
THERE THROUGH THURSDAY. WILL PROBABLY GO WITH 30 POPS FOR MOST OF
CWA TODAY AND TONIGHT AS FRONT SHOULD SERVE AS A FOCAL POINT FOR
STORMS.  MID LEVEL CAP IS STILL THERE TODAY/TONIGHT BUT DOES NOT
LOOK AS STRONG. THEN WILL GO FOR LATE AFTERNOON POPS ON THURSDAY AND
CONTINUE INTO THE EVENING AS SCATTERED STORMS DEVELOP NEAR FRONT.

FOR TEMPS NEXT FOUR PERIODS, STAYED FAIRLY CLOSE TO GOING FORECAST
EXCEPT WENT A LITTLE WARMER FOR MOST OF THE AREA THURSDAY WITH A BIT
MORE SUN.

DAYS 3-7...
NO CHANGES.  STILL LOOKING ON TRACK FOR A HOT WEEKEND.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   91  66  93  66 /  30  30   0  30
GCK   92  65  94  64 /  30  30   0  30
EHA   94  66  97  64 /  30  30  20  30
LBL   94  66  94  65 /  30  30   0  30
HYS   90  66  93  65 /  30  30   0  30
P28   93  68  93  68 /  30  30   0   0

.DDC...NONE.

FCSTID = 15

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 1:58 PM CDTSevere Thunderstorm WarningDDCKiowa32 min
Jun 26, 2:03 PM CDTSevere Thunderstorm WarningDDCStafford27 min
Jun 26, 2:14 PM CDTSevere Thunderstorm WarningDDCComanche31 min
Jun 26, 2:30 PM CDTSevere Thunderstorm WarningDDCPratt45 min
Jun 26, 2:37 PM CDTSevere Thunderstorm WarningDDCStafford38 min
Jun 26, 3:15 PM CDTSevere Thunderstorm WarningDDCBarber, Pratt45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.